DHTML Menu, (c)2004 Apycom
image
spacer
spacerbulletspacerPirate's Talebullet

Editorial

Around Our Town...To Your Health


Over the Counter Risks


03/01/2006 - I was going through a magazine and I came across an ad for an over the counter pain reliever and 2 tablets later the person in pain depicted in the ad was resuming her exercise regiment. At home watching TV I ran across the same thing. Unfortunately the ad agencies do not put in these advertisements the information that you may want to know like they do in the prescription drug ads. You know, the ads where at the end of the commercial everybody is smiling and feeling good, they quickly name off all the side effects and risks hoping to blow it by you.

Unfortunately many individuals take these over the counter pain relievers (which were designed for acute pain for some chronic ailments) for what they feel is a minor inconvenience and that getting them evaluated and hopefully treated is an even bigger inconvenience. Hitting any buttons yet?

Some of you who take these pain relievers daily or frequently may want pay attention to what I hope to get across. First off even if this information came from data involving women and may be steered toward women the men should not feel they are immune to the effects of prolonged consumption of over the counter pain relievers. I think they evaluate women more because men have a tendency to brush things off and are probably less reliable than the women when it comes to accumulating data.

In a study published in the Journal of National Cancer Institute June 2005; data was accumulated from women concerning the use of non-steroidal anti-inflammatory drug use and breast cancer risk. Non-steroidal anti-inflammatory drugs (NSAIDS) considered were 1) Aspirin {example-Anacin, Bufferin, Excedrin, Bayer}, 2) Ibuprofen {example-Advil, Motrin, Nuprin}. And also Acetaminophen {Tylenol, Anacin-3, Panadol, Aspirin free-Excedrin} which is not a NSAID drug was also considered. Results published showed some correlation between daily usage (Over the counter NSAIDS daily for five years) and increased risk. In the journal Hypertension September 2005, an article called Non-Narcotic Analgesic Dose and Risk Incident Hypertension in US Women was published. Again this article regarded the usage of acetaminophen, ibuprofen, and aspirin. The general conclusion is that higher daily doses of acetaminophen and non-steroidal anti-inflammatory drugs (NSAIDS) significantly and independently increase the risk of hypertension in women. An interesting fact noted in the article was that compared to non-users of acetaminophen, older women (51-77 years of age) who consumed more than 500 mg. per day for headache had a 240% increased risk of hypertension (WOW!). Now here is something you need to remember, both NSAIDS and acetaminophen (Tylenol) impair Kidney function (Important). Also NSAIDS can cause gastrointestinal bleeding (Yikes). Now you may say well I don't take it daily but maybe three to four times a week for some stiffness when I get out of bed or soreness after a workout. This stuff has a cumulative effect (Important). I had conversation with a specialist concerning this article and what was interesting was that by the time they see these individuals they can already have significant damage even though the patient's symptoms have just started. Next month we will examine this information further. See ya!

Site Search


Home Page
Around Our Town...
Around Our Town...Business Spotlight
Around Our Town...Casper's Cool Kids
Around Our Town...Family
Around Our Town...Game and Fish
Around Our Town...Gentle Virtues
Around Our Town...Health
Around Our Town...If These Walls Could Talk
Around Our Town...March Gardening Calendar
Around Our Town...Music to My Ears
Around Our Town...Our Cover Family
Around Our Town...Outstanding Educators
Around Our Town...Sports
The Assassination - Part VII
Extras
email e-mail this article link to a friend
letters letter to the editor about this article
print print this article
facebook facebook
twitter twitter
digg digg it
share share
font size Larger | Smaller

Chris Walsh

Wyoming Medical Center

Jordan Valley Dermatology

Beautiful Feet Academy of the Dance Arts
Thanks for visiting Our Town Casper
Questions or Comments? Email us here.